Confusion and Delirium

Many conditions can trigger confusion in patients with cancer. Unlike delirium, which is a more established condition, a confused patient will be mixed up from time to time, but overall behavior remains normal. The patient is not agitated, and even if he occasionally hallucinates or seems to be "losing his mind," he becomes aware of these episodes. If this condition becomes more profound or the patient becomes agitated, then the patient may be described as delirious. Delirium, by definition, is marked by passing episodes of disorganized thinking or incoherence, in which the patient is disoriented as to the time of day and displays impaired attention. Patients with delirium can hurt themselves, especially without supervision. Delirium tends to be worse at night.

The terms confusion and delirium represent a continuum that is not sharply defined, and they need to be distinguished from dementia, a gradual intellectual decline that occurs over months or years, usually in association with aging. Patients with dementia may be unaware of commonly known facts but are usually more alert and aware of their surroundings than those with delirium.

Delirium and confusion can stem from many causes, including infection, stopping a medication suddenly, or the side effects of certain drugs, such as diuretics. Confusion may also occur from too much insulin, especially if a patient has suffered great weight loss and persistently shows a lack of appetite. Many medications, including benzodiazepines, narcotics, steroids, and anticholinergic drugs, and even nonprescription drugs such as aspirin or antihistamine, if taken often, can trigger confusion. Other causes include poor pain control, lack of sleep, fecal impaction, urinary retention, and brain tumors. In most cases, the cause is a result of the disease and not a form of any kind of mental illness. Families should be prepared, however, for episodes of confusion or delirium, because they occur is some 85 percent of terminally ill cancer patients. Almost all patients will experience some degree of confusion or delirium at least intermittently in the last few days of life.

It is important not to panic if patients experience confusion. Most spells pass quickly, although they may return. If persistent or severe, the doctor should certainly be consulted. Keep in mind that patients may be very embarrassed by such episodes and often will try to keep them from others. They should be reassured that these events are expected for patients in their condition.

When possible, drug substitutions can be tried. If a patient is taking cimetidine (Tagamet), which carries some risk of delirium as a side effect, sucralfate (Carafate) can be substituted. Similarly, nortriptyline (Pamelor), which has less chance of causing this side effect, can be substituted for amitriptyline (Elavil).

Symptoms and Management of Delirium

Delirium, usually associated with agitation, is a confusional state in which the autonomic nervous system is overactive. Symptoms include flushed face, dilated pupils, sweating, and rapid heartbeat. It may be caused by a physical problem, such as by a tumor affecting the central nervous system, organ failure, infection, or other complication. It may also be caused by the indirect effects on the central nervous system of certain medications (including chemotherapy agents). In contrast to agitated delirium (described above), some patients experience hypoactive delirium, where the confusion is associated with sleepiness and reduced activity and response.

Some 15 to 50 percent of hospitalized cancer patients have episodes of delirium. Often just the change of scenery, frequent interruptions, and absence of familiar surroundings are disorienting. When sudden episodes of agitation, cognitive impairment, change in attention span, or levels of consciousness occur, chances are these changes are from the cancer or side effects rather than a new psychological problem. If there is severe agitation or hallucinations, an antipsychotic medication that helps calm the patient may be called for. Haloperidol (Haldol) is commonly used because it is sedating and has fewer side effects than other antipsychotic medications. It can be given orally, intravenously, or intramuscularly. Some sedatives, especially the benzodiazepines—diazepam (Valium), alprazolam (Xanax), lorazepam (Ativan), and others—although usually calming, sometimes will paradoxically make things worse by reducing inhibitions, like the effects observed in someone who has consumed too much alcohol.

Caring for a confused or delirious patient can be difficult because patients may become unintentionally violent and disruptive. The following strategies may be appropriate for either confusion or delirium.

Practical Strategies

If the patient seems to be confused or suffering from delirium:

• Repeatedly reassure the patient, keep familiar objects near him, and speak simply and clearly. Don't be frightened. Acknowledge the abnormal behavior, stressing that it will probably be temporary, is likely to be the result of needed medications, and is harmless. Sometimes it is even appropriate to joke about it together.

• Keep the patient's room quiet and well lit at night with a night-light. Try not to awaken the patient during the night.

Medications for Delirium

Families and physicians usually prefer to make the patient less restless and aggressive with an antidepressant, haloperidol (Haldol), or the antipsychotic medication chlorpromazine (Thorazine, Promapar) if needed. For more on sedation in patients who are very ill, see Chapter 15.

How To Win Your War Against Anxiety Disorders

How To Win Your War Against Anxiety Disorders

Tips And Tricks For Relieving Anxiety... Fast Everyone feels anxious sometimes. Whether work is getting to us or we're simply having hard time managing all that we have to do, we can feel overwhelmed and worried that we might not be able to manage it all. When these feelings hit, we don't have to suffer. By taking some simple steps, you can begin to create a calmer attitude, one that not only helps you feel better, but one that allows you the chance to make better decisions about what you need to do next.

Get My Free Ebook


Post a comment